Pill Esophagitis: 21 yo with difficulty swallowing

Attending: Carly Snipes, but additional teaching points by Sarah Greenberger

Present: Eric Cummins, Janice Jones, Alex Fox, Tamara Halaweh, Charles Burtis, Duane Wang

CHIEF COMPLAINT

Dehydration

HPI

 21 y.o. female who presents because she has been losing a lot of weight. She states that her pediatrician and wanted her to come be admitted to OSU or her losing weight. She is normally 124 pounds and is now 100 pounds. The weight loss happened over 2 weeks. She states she just hasn’t been able to keep down food because it hurts to swallow. She’s been drinking Ensure. She mostly has pain with eating solids. She has been taking adequate fluids.

She states she’s been recently diagnosed with mycoplasma pneumonia by positive blood test. She also was seen here in the ER and had a chest x-ray with a left lingual Infiltrate and concerning findings for atypical pneumonia. She states she’s now had 6 weeks of symptoms. When she was seen in the ED and diagnosed with pneumonia about 2 weeks ago she was started on doxycycline. She states that since then she’s gotten slightly better with regards to her shortness of breath and chest pain. However , she states she astarted losing more weight and has difficulty swallowing since then. She’s not vomited. She has no belly pain. She states she is hungry.

She followed up with her ENT doctor who is seeing Her for vocal cord dysfunction for the last 2 years. She was diagnosed with GERD as cause of her vocal cord edema and dysfunction. She states that her doctor placed her on another prescription for doxycycline because her chest pain is not all the way resolved. She is now on day 10 of doxycycline.

 The patient states that he she cannot swallow pills so her pharmacist told her it was okay to open the doxycycline capsule and just ingest the powder. She takes her medicine her when she wakes up and at night right before she goes to sleep. She usually takes it with a couple sips of water but doesn’t take a lot of fluids right now because it hurts to swallow.

 This patient also had mycoplasma pneumonia 2 years ago. At that time she also had chest pain and shortness of breath. She states she was treated with doxycycline at that time and also had difficulty and pain with swallowing and subsequent weight loss. She states her chest pain eventually resolved and she gained her weight back and was fine.

 Patient states she has been healthy for the last 2 years and has not had other types of infections. Hwe HIV status is unknown but she’s not sexually active and she’s never had a blood transfusion.

No PE risk factors.

 PAST MEDICAL HISTORY

Past Medical History


GERD (gastroesophageal reflux disease)  
Vocal cord dysfunction  
PNA (pneumonia)  

CURRENT MEDICATIONS

Current Outpatient Rx
         
DOXYCYCLINE HYCLATE 100 MG PO CAPS   .    
SERTRALINE HCL 20 MG/ML PO CONC
     
LANSOPRAZOLE 15 MG PO CAP DR
     
PREDNISONE 5 MG PO TABS
     
OMEPRAZOLE 40 MG PO CAP DR
     
FAMOTIDINE 20 MG PO TABS
     
ALIGN PO CAPS
     

PHYSICAL EXAM

VITAL SIGNS: Blood pressure 111/73, pulse 81, temperature 98 degrees F (36.7 degrees C), temperature source Oral, resp. rate 18, height 5′ 7″ (1.702 m), last menstrual period 10/04/2012, SpO2 99.00%. Weight: 104 lbs

Constitutional:

Patient is cachectic, BMI 16.5

PE otherwise unremarkable

ED COURSE & MEDICAL DECISION MAKING

Assessment: 21 y.o. female here with failure to thrive, Mycoplasma pneumonia and pill esophagitis.

Plan:

Repeat CXR, d-dimer to rule out PE, basic labs, albumin

Will treat with PPI, Carafate and admit for endoscopy and dietary evaluation.

Pill Esophagitis Teaching points: (largely taken from an excellent uptodate summary)

 1) The types of medication causing direct esophageal injury can be roughly divided into antibiotics, antiinflammatory agents, and others.

 2) Tetracyclines are the most common antibiotics to induce esophagitis, particularly doxyxycline

 3) Essentially all of the antiinflammatory agents can damage the esophagus; the highest number of reported cases have been with Aspirin.

 4) The major offenders in the “other” category include potassium chloridequinidine preparations, and iron compounds in the United States; emepronium, alprenolol, and pinaverium are common etiologies in other countries. In addition, the bisphosphonatealendronate can cause esophagitis.

 5) The mechanism of injury is believed to be due to prolonged contact of the caustic contents of the medication with the esophageal mucosa.

 6) The following situations enhance pill retention, thereby increasing the likelihood of esophageal injury:

-Lack of an adequate liquid bolus and a long period in the recumbent position

-Ingestion of a pill immediately prior to sleep

-Age greater than 70 years and decreased peristaltic amplitudes

-Patients with cardiac disease, particularly following thoracotomy

-Patients will often present with the sudden onset of odynophagia and retrosternal pain; the pain may be so severe that swallowing saliva is difficult.

 7) Workup: Medication-induced esophagitis is often suspected when typical symptoms appear abruptly after improper ingestion of a pill known to cause esophageal injury. In these cases, a clinical diagnosis may be made without the requirement for confirmatory endoscopy or barium radiography. However, diagnostic confirmation becomes more important in patients with particularly severe or atypical symptoms, or if an alternate diagnosis is likely.

 8) Prognosis: Most cases of medication-induced esophageal injury heal without intervention within a few days and it is not clear whether specific therapy is required, or even effective, in treating the acute lesion.

9) Treatment: Carafate or PPI

Sources: http://www.uptodate.com/contents/medication-induced-esophagitis

Advertisements